Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



What is the Rees algebra of a module?

Authors: David Eisenbud, Craig Huneke and Bernd Ulrich
Journal: Proc. Amer. Math. Soc. 131 (2003), 701-708
MSC (2000): Primary 13A30, 13B21; Secondary 13C12
Published electronically: September 17, 2002
MathSciNet review: 1937406
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that the Rees algebra can be made into a functor on modules over a ring in a way that extends its classical definition for ideals. The Rees algebra of a module $M$may be computed in terms of a ``maximal'' map $f$ from $M$ to a free module as the image of the map induced by $f$ on symmetric algebras. We show that the analytic spread and reductions of $M$can be determined from any embedding of $M$ into a free module, and in characteristic 0--but not in positive characteristic!--the Rees algebra itself can be computed from any such embedding.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13A30, 13B21, 13C12

Retrieve articles in all journals with MSC (2000): 13A30, 13B21, 13C12

Additional Information

David Eisenbud
Affiliation: Mathematical Sciences Research Institute, 1000 Centennial Dr., Berkeley, California 94720

Craig Huneke
Affiliation: Department of Mathematics, University of Kansas, Lawrence, Kansas 66045

Bernd Ulrich
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Keywords: Rees algebra, module, integral dependence
Received by editor(s): May 2, 2001
Received by editor(s) in revised form: October 19, 2001
Published electronically: September 17, 2002
Additional Notes: All three authors were partially supported by the NSF
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2002 American Mathematical Society